Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 24, NWS Blacksburg, VA

May 17, 1996Rockbridge County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 17, 1996, 3:56 AM EDT for Rockbridge County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1996, 3:56 AM EDT (07:56 UTC)
Expired
May 17, 1996, 6:00 AM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1112 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 170754
FFWRNK
VAC163-171000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 AM EDT FRI MAY 17 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 600 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL VIRGINIA

   ...NORTHERN ROCKBRIDGE
 
AT 355 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG VIRGINIA HAS INDICATED SHOWERS AND SCATTERED
THUNDERSTORMS OVER NORTHERN SECTIONS OF ROCKBRIDGE COUNTY.  THESE
STORMS WERE WEAKENING...BUT WITH THE HEAVY RAIN OF THE LAST SEVERAL
HOURS...EMERGENCY MANAGEMENT IN ROCKBRIDGE COUNTY HAS INDICATED
WATER IN SMALL STREAMS AND CREEKS RISING RAPIDLY AND BEGINNING TO
OVERFLOW THEIR BANKS.

IN PARTICULAR WATER WAS RISING RAPIDLY AT MILL CREEK IN TIMBER RIDGE
NEAR ROUTE 11 NORTHBOUND.

WATER WAS ALSO RISING RAPIDLY IN STREAMS AND CREEKS NEAR GOSHEN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.
 
DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER.

NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:11 AM EDT, 45 minutes earlier.

Area forecast discussion, May 17, 3:11 AM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 AM EDT FRI MAY 17 1995

BEEN MIGHTY BUSY WITH 88D SITTING FOR NORTHERN CWA COUNTIES.

LUKS AS THO FRNT HAS TUFF TIME GETTING MUCH FARTHER NORTH THAN
RNK CWA FOR TDY AND SAT.  FOR US THO TASTE OF SUMMER.  BEST CHC FOR
PERSISTANT AND PRBLM CAUSING CONVCTION TO BE ACRS OUR NORTHERN COUNTIES
AS WAS THE CASE LAST SVRL HRS.  NGM ALSO TRKS INCRSING MOIST CONVGNCE
ACRS THIS SAME AREA LATE~R TDY.

SOUNDS GUD AS DISCUSSED ON PHONE WITH WBC AND CRW.

NOGUEIRA

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.